Utah, 2017

Winter Storm and Heavy Snow in Utah, January 22 to 24, 2017

January 22 to 24, 2017 · NWS GJT · 4 events in 4 counties and zones

A moist southwest flow that was followed by a potent upper trough brought a prolonged period of snowfall to the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist southwest flow that was followed by a potent upper trough brought a prolonged period of snowfall to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 22, 5:06 AM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 22, 5:06 AM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
506 AM MST Sun Jan 22 2017

.SHORT TERM...(Today through Monday)
Issued at 442 AM MST Sun Jan 22 2017

A weak short-wave trough working eastward across western Colorado
continued to bring light snow to portions of the northern and
central mountains early this morning according to radar and
surface observations. This activity will linger along the Divide
this morning before largely diminishing by noon. Any additional
accumulations will be light and localized. Meanwhile, to the west
most areas will experience some sunshine ahead of the next system
which will impact the area through Tuesday.

Clouds will be increasing ahead the next surge of Pacific moisture
delivered on the nose of a 160+ kt jet moving through the base of
a low centered off the coast of the Pacific Northwest from late
morning onward. This system will force the short-lived ridge east
of the Continental Divide during the afternoon. Large scale ascent
provided by overrunning and increasing orographic lift provided by
a freshening southwest flow will cause precipitation to develop
over eastern Utah and the southern two-thirds of western Colorado.
Mild temperatures at lower elevations favors rain or a rain/snow
mix this afternoon.

Moisture deepens during the night raising 7h specific humidity
from a modest 2.5 g/kg to 3.5 g/kg with greatest levels across
the south. Overrunning and orographic lift remain the primary
components for ascent, but increased moisture favors more
widespread precipitation with snow becoming heavy at times.
Meanwhile, the jet will shift over the area bringing an increase
in winds, especially across the higher terrain which will result
in areas of blowing snow. Continued warm air advection (WAA) will
prevent a shift to frozen precipitation in the lower elevations of
southeast Utah.

The overall pattern Monday will shift from the warm advection
overrunning early in the day. This will be followed by cold
advection through all levels. An embedded shortwave trough will
move overhead about midday Monday, starting the transition to the
next phase of the storm, then a somewhat weak cold front is
projected to slowly drag through the area during the afternoon.
Cold advection behind the front should kick in about 3 pm Monday
afternoon behind the front. 700 mb temps in the GFS drop from
around -4 to -6 C in the Morning to -8 to -10 at sunset.
Concurrently, deep moisture continues to sweep across the area
generating continued mountain snow. However, ahead of the front
temperatures will be quite mild and valleys will see either rain
or a mix. For this reason, left watch in place for the lower
elevations of southwest Colorado where rain or mixed precipitation
could cut into snowfall accumulations. This won't be a problem for
the southern and central mountains where snow will continue to
pile up and, for this reason, upgraded watches to warnings. Snow
accumulations across the north less clear at this time and latest
model output has these areas between warning and advisory
criteria and for this reason, let watches ride for now.

.LONG TERM...(Monday night through Saturday)
Issued at 442 AM MST Sun Jan 22 2017

The cold front should clear the forecast area to the east Monday
night, then another trough will dive into the northern Great Basin
from the north Tuesday. A cold and snowy pattern with 700 mb temps
below -15 Thru Wednesday.

The overall pattern from Wednesday night through Saturday will
include a longwave trough over the midwest and eastern U.S. and a
strong ridge over the west coast and the Rockies for a period of
more quiescent conditions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 506 AM MST Sun Jan 22 2017

Remnants from the last storm will keep CIGS at KASE and KVEL below
ILS breakpoints through 18Z. Meanwhile, light snow at KASE is
expected to diminish by 14Z...though before that happens VSBY will
remain at MVFR levels. KRIL and KEGE, where CIGS were just below
ILS breakpoints, should see CIGS lift by midmorning. The remaining
TAF sites had no weather related impediments to aviation
operations early this morning and should remain that way through
00Z/Monday. The next system to impact the area will roll in this
afternoon, but won't impact TAF sites until after 00Z when snow
becomes likely at all TAF sites.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Warning from 6 PM this evening to 9 AM MST Tuesday
     for COZ009-012-017>019.

     Winter Storm Watch from this evening through Tuesday morning for
     COZ003-004-010-013-021>023.

UT...Winter Weather Advisory from 3 PM this afternoon to midnight MST
     Monday night for UTZ023-025.

     Winter Storm Warning from 3 PM this afternoon to midnight MST
     Monday night for UTZ028.

&&

SHORT TERM...NL/CC
LONG TERM...TGJT
AVIATION...NL
Hazardous weather outlook, Jan 22, 5:19 AM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
519 AM MST SUN JAN 22 2017

COZ001>014-017>023-UTZ022>025-027>029-231230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
519 AM MST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW OVER THE NORTHERN AND CENTRAL COLORADO MOUNTAINS WILL
DIMINISH BY MIDDAY. ACCUMULATIONS WILL BE LIGHT AND LOCALIZED.
HOWEVER, SNOW BEGINS TO ROLL IN AGAIN...MAINLY OVER THE
MOUNTAINS...LATER IN THE DAY AS THE NEXT PACIFIC STORM MOVES INTO
THE AREA. THE EARLY STAGES OF THIS STORM ARE INDICATED TO ONLY
BRING AN INCH OR TWO BY MONDAY MORNING. HOWEVER...INCREASING WINDS
...ESPECIALLY IN THE MOUNTAINS...WILL RESULT IN AREAS OF REDUCED
VISIBILITY IN BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THROUGH WEDNESDAY...CONTINUED SNOWFALL IS LIKELY TO BRING
SIGNIFICANT AMOUNTS OF SNOW TO THE MOUNTAINS WITH LIGHTER
ACCUMULATIONS IN THE VALLEYS. LATEST GUIDANCE SUGGESTS 10 TO 20
INCHES OF NEW SNOW FOR MANY OF THE MOUNTAINS WITH UP TO 2 FEET
POSSIBLE.

THURSDAY THROUGH SATURDAY...QUIET WEATHER RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
January 22, 7:00 AM MST to January 24, 5:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 14 inches were measured across the area.

Winter Storm, Eastern Uinta Mountains

When
January 22, 8:00 AM MST to January 24, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 16 inches were measured across the area.

Winter Storm, Tavaputs Plateau

When
January 22, 4:00 PM MST to January 23, 4:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Around a foot of snow was measured in the zone, including 13 inches at the East Willow Creek SNOTEL site.

Heavy Snow, Eastern Uinta Basin

When
January 22, 10:30 PM MST to January 24, 6:30 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
COOP Observer
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were measured across the area. The heaviest amounts of 6 inches or more extended from the Fort Duchesne area to Vernal and Naples.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685421, 685423, 685424, 704798.